FDA Warns of Serious Side Effects Associated with Fluoroquinolone Antibacterial Drugs


On Thursday, May 12th, the FDA issued a warning regarding fluoroquinolone antibacterial drugs, stating that the associated side effects “generally outweigh the benefits for patients with sinusitis, bronchitis, and uncomplicated urinary tract infections who have other treatment options.”  FDA has stated that patients with these conditions should only use fluoroquinolone when there is no alternative treatment option.

According to the Agency, a safety review of the product has shown that the use of fluoroquinolone is “associated with disabling and potentially permanent serious side effects that can occur together.”  The potential side effects are said to involve the tendons, muscles, joints, nerves, and central nervous system.

In response to the recently discovered safety concerns, the FDA is requiring drug makers to update drug labels and Medication Guides for all fluoroquinolone products to include this new information.  In its Drug Safety Communication, FDA stated that the Agency is continuing to investigate safety issues with the products and additional information will be provided as it becomes available.

In the meantime, FDA is advising health care professionals to stop fluoroquinolone treatment immediately if a patient experiences serious side effect.  In addition, patients taking fluoroquinolone products should contact their physician immediately upon experiencing any serious side effects.